Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Columbia, SC

April 15, 20184 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 15, 2018, 2:40 PM EDT for 4 counties in South Carolina. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2018, 2:40 PM EDT (18:40 UTC)
Expired
Apr 15, 2018, 3:45 PM EDT
In force
65 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 2:46 PM EDTTORNADO8 Nne Ridgeway, SCNWS STORM SURVEY CONFIRMS AN EF1 TORNADO IN FAIRFIELD COUNTY. STRAIGHT LINE WIND DAMAGE BEGAN IN AND NEAR THE TOWN OF RIDGEWAY. EXTENSIVE TREE DAMAGE, WITH MANY TREES SNAPPED OR UPROOTED OCCURRED FOR NEARLY 8 MILES NORTH-NORTHEAST OF TOWN, JUST TO THE EAST OF
Apr 15, 2:50 PM EDTTSTM WND DMG12 Nne Ridgeway, SCEM REPORTED NUMEROUS STRUCTURES DAMAGED. TREES DOWN. GUNSITE ROAD AND WOODSIDE NEAR LAKE WATEREE.
Apr 15, 2:54 PM EDTTSTM WND DMG12 Ssw Irwin, SCNUMEROUS TREES REPORTED DOWN FROM RIDGEWAY TO MITFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 12:13 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

531 
WUUS52 KCAE 151840
SVRCAE
SCC039-055-057-079-151945-
/O.NEW.KCAE.SV.W.0016.180415T1840Z-180415T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
240 PM EDT SUN APR 15 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Fairfield County in central South Carolina...
  Southwestern Lancaster County in central South Carolina...
  Western Kershaw County in central South Carolina...
  Northeastern Richland County in central South Carolina...

* Until 345 PM EDT.

* At 239 PM EDT, severe thunderstorms extended from central
  Fairfield County southward into central Richland County.
  Movement was northeast near 50 mph. 

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Lancaster, Camden, Lugoff, Irwin and Lancaster Mill. 

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 82 and 99.
 Interstate 77 between mile markers 41 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.

LAT...LON 3414 8052 3410 8058 3411 8062 3408 8064
      3403 8060 3400 8065 3396 8062 3392 8072
      3455 8108 3455 8087 3465 8089 3470 8086
      3474 8088 3479 8087 3483 8090 3484 8087
      3490 8088 3491 8087
TIME...MOT...LOC 1839Z 263DEG 44KT 3442 8109 3395 8079 

HAIL...<.75IN
WIND...70MPH
 
$$
2 follow-up statements
718 
WWUS52 KCAE 151933
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
333 PM EDT SUN APR 15 2018

SCC039-079-151942-
/O.CAN.KCAE.SV.W.0016.000000T0000Z-180415T1945Z/
Fairfield SC-Richland SC-
333 PM EDT SUN APR 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAIRFIELD AND
NORTHEASTERN RICHLAND COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.

LAT...LON 3491 8087 3414 8052 3410 8058 3411 8062
      3407 8072 3432 8080 3438 8077 3441 8079
      3441 8083 3465 8089 3469 8086 3474 8088
      3479 8087 3483 8090 3484 8087 3490 8088
TIME...MOT...LOC 1932Z 263DEG 44KT 3450 8030 3403 8001 

$$

SCC055-057-151945-
/O.CON.KCAE.SV.W.0016.000000T0000Z-180415T1945Z/
Lancaster SC-Kershaw SC-
333 PM EDT SUN APR 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHWESTERN LANCASTER AND WESTERN KERSHAW COUNTIES...

At 332 PM EDT, severe thunderstorms were located along a line 
extending from 9 miles northwest of Clyde to near 
Sardis, moving east at 50 mph.

HAZARD...70 mph wind gusts.

SOURCE...This storm has had a history of widespread wind damage.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Lancaster, Camden, Lugoff, Irwin and Lancaster Mill. 

This includes Interstate 20 in South Carolina between mile markers 88
and 99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.

LAT...LON 3491 8087 3414 8052 3410 8058 3411 8062
      3407 8072 3432 8080 3438 8077 3441 8079
      3441 8083 3465 8089 3469 8086 3474 8088
      3479 8087 3483 8090 3484 8087 3490 8088
TIME...MOT...LOC 1932Z 263DEG 44KT 3450 8030 3403 8001 

HAIL...<.75IN
WIND...70MPH
 
$$

CJR
061 
WWUS52 KCAE 151943
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
343 PM EDT SUN APR 15 2018

SCC055-057-151952-
/O.EXP.KCAE.SV.W.0016.000000T0000Z-180415T1945Z/
Lancaster SC-Kershaw SC-
343 PM EDT SUN APR 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LANCASTER AND
WESTERN KERSHAW COUNTIES WILL EXPIRE AT 345 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.

LAT...LON 3491 8087 3414 8052 3410 8058 3411 8062
      3407 8072 3432 8080 3438 8077 3441 8079
      3441 8083 3465 8089 3469 8086 3474 8088
      3479 8087 3483 8090 3484 8087 3490 8088
TIME...MOT...LOC 1942Z 263DEG 44KT 3451 8017 3404 7989 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:02 PM EDT, 38 minutes earlier.

Area forecast discussion, Apr 15, 2:02 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
202 PM EDT Sun Apr 15 2018

.SYNOPSIS...
A strong cold front will cross the area this afternoon and
evening. Showers and thunderstorms will occur along and ahead of
the front with strong to severe thunderstorms possible. Dry
high pressure will return Monday through Wednesday. A moisture
limited cold front will cross the region Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cold front currently impacting the area with severe
thunderstorms ongoing. With the instability and strong front
crossing the forecast area tornado watch 52 will remains in
effect through 7 pm. Main focus area over the next couple of
hours will be the central and eastern Midlands where current
convection will move into more unstable air. Wind gusts around
50 mph have been reported with several reports of trees down.
With the strong and gusty winds the lake wind advisory remains
in effect through 8 pm.

Rainfall rates with thunderstorms upstream have been in the one
half to one inch per hour range so localized flooding will also
be possible...mainly in flood prone areas.

The cold front will move east of the area this evening into
early tonight with precipitation ending. Clouds will persist
through the overnight and with cold advection overtaking the
region low temperatures will be in the mid 40s to around 50.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A dry westerly flow associated with ridging along the Gulf Coast
will dominate through Wednesday. The pressure gradient between
this ridge and low pressure well to the north combined with
mixing will result in breezy conditions during the days. The NAM
and GFS Bufkit momentum transfer tool suggests gusts 20 to 25
knots. Followed a guidance consensus for the high temperature
forecast. Leaned toward the higher low temperature guidance
because of mixing.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The medium-range models indicate dry conditions with ridging
mainly dominating through Saturday. Little moisture is depicted
with a cold front Thursday. Moisture may increase Sunday in an
onshore flow and ahead of a frontal system. The GFS and ECMWF
ensemble mean supports pops less than 20 percent through
Saturday and 20 to 30 percent Sunday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
High confidence in restrictions as a strong cold front crosses
the region.

Cold front continues marching into the terminals along with
strong thunderstorms and gusty winds. Thunderstorms currently
crossing the area are producing very gusty and erratic winds
with reports around 50 knots. Main line of thunderstorms has
moved through AGS/DNL and will move into CAE/CUB/OGB between
19z and 20z...expect wind gusts around 50 knots as the
thunderstorms move through. Strongest thunderstorms will move
through the terminals in 2 to 3 hours with low cigs and SHRA
for several hours afterward. Front will move offshore this
evening with conditions improving through the evening and early
overnight hours. Winds will remain strong and gusty through the
entire period.

EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
through Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ015-016-
     018-020>022-025>031-035>038-041.

&&
Hazardous weather outlook, Apr 15, 2:35 PM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
235 PM EDT Sun Apr 15 2018

GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-035>037-041-161845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken-
Barnwell-Orangeburg-Calhoun-Bamberg-
235 PM EDT Sun Apr 15 2018

...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Lake Wind Advisory.

A strong cold front will move through the area this afternoon and
evening accompanied by a band of showers and thunderstorms. Some of
the thunderstorms could be severe with tornadoes and damaging winds
the primary threats. Small hail and locally heavy rainfall capable
of producing minor flooding are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

SCZ016-029-031-038-161845-
Chesterfield-Lee-Sumter-Clarendon-
235 PM EDT Sun Apr 15 2018

...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Lake Wind Advisory.

A strong cold front will move through the area this afternoon and
evening accompanied by a band of showers and thunderstorms. Some of
the thunderstorms could be severe with tornadoes and damaging winds
the primary threats. Small hail and locally heavy rainfall capable
of producing minor flooding are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Apr 15, 1:50 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND GST     5 SSE AUGUSTA           33.38N 81.97W
04/15/2018  M52 MPH          RICHMOND           GA   OFFICIAL NWS OBS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 5
            SSE AUGUSTA. WIND GUST 52 MPH AT AUGUSTA
            BUSH FIELD.

&&

AWP
Local storm report, Apr 15, 2:04 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
204 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TSTM WND DMG     3 SSW WILLISTON         33.37N 81.45W
04/15/2018                   BARNWELL           SC   LAW ENFORCEMENT

            TREES IN ROADWAY FELLOWSHIP ROAD AT
            MOONLIGHT ROAD. TIME ESTMD BY RADAR.

&&

DA
Local storm report, Apr 15, 2:06 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
206 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND DMG     5 NNE SNELLING          33.30N 81.41W
04/15/2018                   BARNWELL           SC   LAW ENFORCEMENT

            TREES IN ROADWAY REPORTED ON HIGHWAY 278 AT
            ORCHARD ROAD. TIME ESTMD BY RADAR.

&&

DA
Local storm report, Apr 15, 2:26 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
226 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND GST     1 SSW SPRINGDALE        33.95N 81.12W
04/15/2018  M74 MPH          LEXINGTON          SC   ASOS

            74 MPH WIND GUST RECORDED AT COLUMBIA METRO
            AIRPORT ASOS.

&&

DA
Local storm report, Apr 15, 2:32 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
232 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND DMG     2 NE EDGEFIELD          33.81N 81.91W
04/15/2018                   EDGEFIELD          SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN AT
            CREST ROAD NEAR DOWNTOWN EDGEFIELD.

&&

AWP
Local storm report, Apr 15, 2:37 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
237 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     5 SSW ELKO              33.31N 81.42W
04/15/2018                   BARNWELL           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN ON US
            278 AND DAKOTA DRIVE.

&&

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:56 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more40 hr
Apr 15, 10:54 AM EDTSpecial Weather StatementCAEMcCormick21 min
Apr 15, 12:31 PM EDTSpecial Weather StatementCAEAiken, Edgefield44 min
Apr 15, 12:41 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield34 min
Apr 15, 1:12 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell33 min
Apr 15, 1:34 PM EDTSpecial Weather StatementCAENewberry, Saluda26 min
Apr 15, 1:42 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Newberry, Saluda48 min
Apr 15, 2:09 PM EDTTornado WarningCAELexington21 min
Apr 15, 2:13 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg62 min
Apr 15, 2:18 PM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Lexington, Newberry, Richland57 min
Apr 15, 2:23 PM EDTAreal Flood AdvisoryCAEFairfield, Lexington, Newberry, Richland2 hr
Apr 15, 2:43 PM EDTTornado WarningCAEFairfield17 min
Apr 15, 2:51 PM EDTTornado WarningCAEFairfield, Lancaster24 min
Apr 15, 3:01 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster59 min
Apr 15, 3:32 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more58 min
Apr 15, 3:48 PM EDTSevere Thunderstorm WarningCAEChesterfield72 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.